Never take Gabapentin at doses greater than those recommended

Gabapentin is an anti-epileptic medication, also called an anticonvulsant. It affects chemicals and nerves in the body that are involved in the cause of seizures and some types of pain.

Gabapentin is used in adults to treat nerve pain caused by herpes virus or shingles (herpes zoster).

The Horizant brand is also used to treat restless legs syndrome (RLS).

The Neurontin brand is also used to treat seizures in adults and children who are at least 3 years old.

Use only the brand and form of gabapentin that your doctor has prescribed. Check your medicine each time you get a refill at the pharmacy, to make sure you have received the correct form of this medication.

Following is some cases of Gabapentin Overdosage and abuse

a 67-year-old woman with mood disorders and a history of alcohol abuse who was prescribed gabapentin (as well as naproxen and amitriptyline) for pain from polyneuritis. Owing to tolerance, she was prescribed 4800 mg/day (over the maximum recommended dose), but further escalated her intake to 7200 mg daily. She requested gabapentin without a prescription from pharmacists and visited numerous physicians, exaggerating her symptoms, to obtain the desired quantities.

When the patient was finally no longer able to obtain gabapentin through these methods, she developed withdrawal symptoms, characterized by trembling, sweating, excitation, pallor, and exophthalmia. The withdrawal required hospitalization, where a change to alternative pain control medications was made. Within several months, the patient had resumed abuse of gabapentin.

Similar symptoms were reported in 2 patients with histories of alcohol abuse.[7] The first case involved a 33-year-old man taking 3600 mg of gabapentin daily, which was twice his prescribed dose. He had been obtaining gabapentin refills early to reduce his craving for alcohol and make him feel calmer. When further refills were denied, he abruptly stopped taking the gabapentin and suffered acute withdrawal symptoms.

The second case described a 63-year-old man with a history of alcohol abuse who was taking gabapentin at 4900 mg/day instead of the prescribed 1800 mg/day. After presentation to the hospital and discontinuation of gabapentin, he developed severe withdrawal symptoms. Withdrawal symptoms in these patients included disorientation, confusion, tachycardia, diaphoresis, tremulousness, and agitation. The withdrawal symptoms resolved upon resumption of gabapentin.

The use of nonprescribed gabapentin by patients attending substance abuse clinics has also been reported.  A questionnaire-based survey completed by 129 respondents attending 6 substance abuse treatment clinics found that 22% of patients admitted to using nonprescribed gabapentin.  As a comparison, nonprescribed use of pregabalin was 3%, benzodiazepines 47%, and cannabis 43%. Some patients taking nonprescribed gabapentin reported using the drug to become intoxicated or to potentiate the effect of methadone.

Leave a Comment